Teens smoke synthetic marijuana and damage hearts

Dr. Colin Kane

Dr. Colin Kane

You may have seen the recent news story on CBS about K2 sending more local teens to emergency rooms.

Watching your teen experiment with his hairstyle or wardrobe is one thing. A harmful drug disguised as incense is another. Teens treated in The Heart Center at Children’s are dealing with cardiac issues from dabbling in K2 or “spice,” a chemically-enhanced marijuana substitute. The drug has been sold in head shops and online, marketed as a harmless blend of herbs and spices that’s inexpensive. The biggest selling point for student athletes is that screening tests won’t pick up this drug.

Dr. Colin Kane, pediatric cardiologist at Children’s, had never heard of K2 until teens came into the Emergency Department with unexplainable chest pain. In fact, medical literature about K2 doesn’t exist so, after his experience, Dr. Kane worked with toxicology experts at UT Southwestern Medical Center to publish his findings. Since K2 is undetectable, there is no way for doctors to know how much of the drug is in the body or the long-term effects.

Only after some prodding did the teens admit to using K2. Unfortunately one of the boys, a high school football player, has permanent heart damage and will be on the sidelines.

Tips for keeping your teen out of danger

  • Keep communication lines open – ask not only about K2 but also drugs in general
  • Watch for tracings of an herb-like substance in your teen’s bedroom or backpack
  • Educate your teen about the real dangers of smoking K2
  • Be on the lookout for side effects of K2 use including paranoia and a soaring heart rate

 Dr. Kane speaks on K2 use

Subscribe

Sign up for the latest information from Children's

Email:

, , , ,

No comments yet.

Leave a Reply